Kansas, 2007

Hail in Kansas, September 19, 2007

September 19, 2007 · NWS EAX · 1 event in 1 county or zone

An isolated thunderstorm produced large hail in Miami county Kansas, September 19, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated thunderstorm produced large hail in Miami county Kansas, September 19, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 1:56 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 19, 1:56 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 PM CDT WED SEP 19 2007

.DISCUSSION...

SHORT RANGE (TONIGHT THROUGH FRIDAY)...

MAIN CONCERN THROUGH THE AFTERNOON AND EVENING WILL BE WITH WEAK
QUASI STATIONARY BOUNDARY AND ASSOCIATED CONVECTIVE POTENTIAL. MID
AFTERNOON SFC TRAJECTORIES ALONG WITH VIS SAT IMAGERY SUGGEST THE
ILL-DEFINED BOUNDARY APPROXIMATELY STRETCHED FROM A KANSAS CITY TO
MACON LINE. SOUTH OF THIS BOUNDARY...DECENT AMOUNT OF CU HAS
DEVELOPED WITHIN MOIST BL WITH CU BEGINNING TO EDGE NORTHWARD ACROSS
EASTERN KANSAS SUGGESTING THE BOUNDARY IS BEGINNING TO LIFT.
CONVECTIVE POTENTIAL BECOMING A BIT MORE CERTAIN THIS
AFTERNOON...DESPITE POOR CONVERGENCE ALONG THE BOUNDARY....WITH A FEW
SHOWERS BEGINNING TO POP UP JUST SOUTH OF THE FORECAST AREA. LATEST
RUC AND NAM POINT FORECAST SOUNDINGS SUGGEST ONLY A WEAKLY CAPPED
AIR MASS ACROSS THE SOUTHERN PORTIONS OF THE CWA...MORE SO FURTHER
WITH NORTHWARD EXTENT. IN ADDITION...FAIRLY STEEP LOW LEVEL LAPSE RATES
KEEPS THE MENTION OF THUNDER VALID...AT LEAST THROUGH THE EARLY EVENING.
THEREFORE...KEPT HIGHEST POPS ACROSS THE SOUTHERN COUNTIES FOR THIS
AFTERNOON AND EVENING...THEN FARTHER NORTH WITH TIME TO ACCOUNT FOR
THE NORTHWARD LIFTING BOUNDARY AND WEAK ISENTROPIC ASCENT DEVELOPING.
HOWEVER...WITH THE LOSS OF DAYTIME HEATING AND LACK OF UPPER SUPPORT...
ACTIVITY WILL LIKELY BEGIN A WEAKENING TREND AFTER SUNSET.

KEPT SLIGHT CHC POPS GOING TOMORROW AS WELL WITH SOUTHERLY FLOW
RETURNING MOISTURE TO THE AREA. FORECAST SOUNDINGS AGAIN SUGGEST
ONLY A WEAKLY CAPPED AIR MASS AND MAY BE ABLE TO SPARK A COUPLE OF
STORMS DURING PEAK HEATING...ALTHOUGH OVERALL CONFIDENCE IS NOT HIGH.
TEMPERATURES EXPECTED TO BEGIN A WARMING TREND BY TOMORROW AS
AFOREMENTIONED SOUTHERLY FLOW RETURNS AND UPPER RIDGING TAKES SHAPE
OVERHEAD. THEREFORE...KEPT TEMPS ON A GRADUAL RISE THROUGH THE END OF
THE WEEK...CLOSING IN ON THE 90 DEGREE MARK BY FRIDAY.

NEXT FRONT TO ARRIVE ACROSS THE NORTHWESTERN CWA BY FRIDAY NIGHT AND
HAVE INTRODUCED SLIGHT CHC DURING THIS TIME FRAME. SIMILAR SCENARIO
AS SEEN TODAY AS A LACK OF SIGNIFICANT PRESSURE RISES BEHIND THE
BOUNDARY WILL ALLOW THE FRONT TO HANG UP ACROSS THE AREA.

DEROCHE

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

MEDIUM RANGE MODELS ARE IN SLIGHTLY BETTER AGREEMENT THROUGH THE
PERIOD...HOWEVER SUBTLE DIFFERENCES IN RIDGE STRENGTH OVER THE SERN
CONUS AND THE TRAJECTORY AND TIMING OF TROPICAL MOISTURE STREAMING
NORTH ON THE WRN PERIPHERY OF THE RIDGE EARLY IN THE WEEK
CHARACTERIZES THIS FORECAST OF ABOUT AVERAGE CONFIDENCE. HAVE
GENERALLY FOLLOWED THE GFS ENSEMBLE MEAN WHICH CARRIES THE BEST
CONSISTENCY...AND MORE CLOSELY RESEMBLES A TYPICAL EARLY AUTUMN FLOW
REGIME. OPERATIONAL GFS RUNS CONTINUE TO PUSH DEEPER WAVE ENERGY
FURTHER SOUTH AND EAST INTO THE DOMINANT RIDGE POSITION...HOWEVER
MORE RECENT RUNS HAVE BEEN TRENDING TOWARDS A MORE SHEARED SOLUTION
OVER THE RIDGE AXIS. IN ADDITION...MOST RECENT ECMWF RUNS HAVE
ADVERTISED A SLIGHTLY LESS AMPLIFIED RIDGE DEPICTION...WITH THE GFS
ENSEMBLE MEAN OFFERING AN EXCELLENT COMPROMISE.

INITIAL IMPACT ON SENSIBLE WEATHER WILL BE THE TROPICAL SYSTEM
PROPAGATING NORTH FROM THE WRN GULF. 12Z GFS APPEARED TO BE THE
QUICKEST IN MOVING THIS FEATURE TO THE WRN GULF SATURDAY...AND THEN
MAKING THE TURN NORTH ON SUNDAY...ALTHOUGH THE 12Z ECMWF TIMING WAS
NOT FAR BEHIND. IN ADDITION...MOST RECENT MODEL RUNS HAVE PULLED THE
DEEPEST MOISTURE A BIT FURTHER WEST...WITH THE NWD STREAM AIMED MORE
TOWARDS CNTRL/ERN OKLAHOMA AND KANSAS. GIVEN THE DEEP SLY/SELY
FLOW...AND GENERAL LACK OF CAPPING IN SUCH FLOW...ALONG WITH A
NEARLY SATURATED ATMOSPHERE BEING ADVECTED NWD...FELT IT PRUDENT TO
START INCREASING POPS GRADUALLY BEGINNING SUNDAY NIGHT...REGARDLESS
OF THE EVENTUAL CORE TRAJECTORY.

AS THE WRN CONUS WAVE ENERGY MOVES INTO THE CNTRL/NRN PLAINS
MONDAY...IT SHOULD INTERCEPT THE TROPICAL SYSTEM AND ASSOCIATED
MOISTURE. MOST LIKELY SCENARIO WOULD HAVE EVERYTHING COMING TOGETHER
MONDAY AFTERNOON ALONG THE FRONT FROM NRN MISSOURI THROUGH IOWA AS
FAVORABLE FORCING AND JET ENERGY OVERSPREADS THE AREA. ALTHOUGH THE
SYNOPTIC SITUATION WITH THE WRN WAVE AND FRONT APPEAR SIMILAR TO THE
EVENT IN THE PAST COUPLE DAYS...THE PRESENCE OF THE TROPICAL SYSTEM
AND BETTER GULF MOISTURE POINT TOWARDS BETTER OVERALL PRECIPITATION
AMOUNTS AND COVERAGE. AT THIS POINT...ONLY TIMING AND POSITIONAL
UNCERTAINTIES PRECLUDE HIGHER POPS ACROSS THE FORECAST AREA.

LITTLE CHANGE WAS MADE TO GOING FORECAST TEMPERATURES PRIOR TO THE
ARRIVAL OF THE AFOREMENTIONED WAVES...AS ANOMALOUSLY HIGH MIDLEVEL
HEIGHTS AND LOW LEVEL TEMPERATURES WILL PREVAIL. POST FRONTAL
TEMPERATURES BY MIDWEEK WERE ONLY LOWERED TO NEAR AVERAGE VALUES AS
THE LARGE SCALE PATTERN WOULD BRING HIGH PRESSURE OF PACIFIC ORIGIN
INLAND...AND NOT SUPPORT ANY COLDER NRN LATITUDE AIRMASSES ADVECTING
INTO THE CONUS.

21

&&

.AVIATION...

MORNING STRATUS QUICKLY BURNING OFF ACROSS NORTHWEST
MISSOURI/NORTHEAST KANSAS THIS AFTERNOON AND SHOULD COMPLETELY
DISSIPATE DURING THE NEXT HOUR OR SO. OTHERWISE...MAIN CONCERN WILL
BE WITH FRONT DRAPED ACROSS THE CENTRAL CWA...CURRENTLY FROM JUST
SOUTH OF KIRK TO NEAR KMKC. NOT MUCH CONVERGENCE CURRENTLY ALONG THE
EASTERN EXTENT OF FRONT AND WILL SEE IF CONVECTION CAN INITIATE WITH
CONTINUED HEATING. CURRENTLY THINKING MOST PRECIP WILL BE SOUTH OF
THE TERMINAL THIS AFTERNOON AND HAVE LEFT MENTION OUT OF THE TAFS.
HOWEVER...CANNOT TOTALLY RULE OUT AN ISOLATED CELL AFFECTING THE
KANSAS CITY AREA.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 19, 11:55 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT WED SEP 19 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON AND EVENING ALONG AND
SOUTH OF A STATIONARY FRONT DRAPED FROM NEAR KIRKSVILLE TO KANSAS
CITY. LATER TONIGHT THE STALLED FRONT WILL LIFT BACK TO THE NORTH AS
A WARM FRONT AND SPREAD THE CHANCE OF THUNDERSTORM ACTIVITY ACROSS
THE REST OF THE OUTLOOK AREA. HOWEVER...DUE TO WEAK INSTABILITY AND
POOR SHEAR NO SEVERE WEATHER IS EXPECTED WITH ANY OF THE STORMS THAT
MAY DEVELOP TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY WILL LINGER ACROSS THE
REGION THROUGH THE DAY THURSDAY...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING
THROUGH TUESDAY. IT IS TOO EARLY AT THE MOMENT TO DETERMINE ANY SEVERE
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DEROCHE

In the hours before

Special weather statement, Sep 19, 2:44 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT WED SEP 19 2007

MOZ053-192115-
BATES-
344 PM CDT WED SEP 19 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES COUNTY UNTIL 415
PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF ADRIAN...MOVING EAST AT 5 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN BATES
COUNTY...INCLUDING THE TOWN OF BALLARD.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

21
Special weather statement, Sep 19, 3:15 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED SEP 19 2007

MOZ043-053-192145-
BATES-CASS-
415 PM CDT WED SEP 19 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES AND SOUTHEASTERN
CASS COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF ADRIAN.  THIS STORM WAS NEARLY
STATIONARY.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN BATES AND
SOUTHEASTERN CASS COUNTIES...INCLUDING THE TOWN OF BALLARD.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DUX
Special weather statement, Sep 19, 4:24 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT WED SEP 19 2007

KSZ057-192300-
MIAMI-
524 PM CDT WED SEP 19 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN MIAMI COUNTY UNTIL 600
PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING NORTH AT 15 MPH.

THIS STORM WILL BE NEAR...
  OSAWATOMIE BY 530 PM CDT.
  PAOLA BY 550 PM CDT.

WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT
COLLAPSES. ALSO LOCALLY HEAVY RAINFALL WILL ALSO BE OCCURRING.

PC
Special weather statement, Sep 19, 5:01 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT WED SEP 19 2007

KSZ057-192330-
MIAMI-
601 PM CDT WED SEP 19 2007

...SIGNIFICANT WEATHER ALERT FOR CENTRAL MIAMI COUNTY UNTIL 630 PM
CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PAOLA...MOVING NORTH AT 10
MPH.

THIS STORM WILL BE NEAR...
  PAOLA BY 610 PM CDT.
  LOUISBURG BY 615 PM CDT.

THE TOWNS OF WAGSTAFF AND HILLSDALE ARE ALSO IN THE PATH OF THIS
STORM.

WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT COLLAPSES.
SMALL HAIL MAY ALSO OCCUR ALONG WITH VERY HEAVY RAINFALL.

PC

The radar

The Pleasant Hill radar (KEAX), 55 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami

When
September 19, 5:14 PM CST
Where
Miami County, 2.63 mi NE of Paola
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.600, -94.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59867.